Colorado, 2017

Damaging Wind in Colorado, July 4, 2017

July 4, 2017 · NWS PUB · 1 event in 1 county or zone

A microburst occurred at the Pueblo Reservoir, causing damage to a marina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A microburst occurred at the Pueblo Reservoir, causing damage to a marina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 10:12 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 4, 10:12 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1112 AM MDT Tue Jul 4 2017

.SHORT TERM...(Today and tonight)
Issued at 436 AM MDT Tue Jul 4 2017

Northwest flow aloft will persist over the area today with another
shortwave evident across WY/UT expected to translate across the area
today around the northern and eastern periphery of the upper ridge.
Best moisture/instability will continue to reside across the
southeast plains...mainly east of a line from La Junta to Kim. To
the west of this line...moisture will be higher based with main
threat from isolated thunderstorms being lightning, locally gusty
winds up to 50 mph and brief spotty moderate rainfall. To the
east...a little better shear and CAPE will be present for one or two
near severe storms with hail up to the size of quarters and wind
gusts to around 60 mph.  Most of the activity should be done by
03z...though an isolated storm or two may persist across the far
southeast plains until 05z.  Temperatures today should be a couple
degrees warmer than yesterday.

.LONG TERM...(Wednesday through Monday)
Issued at 436 AM MDT Tue Jul 4 2017

Wednesday through Saturday...Models have been persistent in keeping
the upper ridge over the Four Corners and Great Basin through the
week, making for continued hot conditions. Generally light winds
will occur under the ridge, while trapped moisture will recycle
each day as diurnal isolated convection that will initially form
over the higher terrain. Any storms that do develop will be slow
to move due to light steering winds, and threats to watch for will
be periods of moderate to heavy rain, gusty winds and lightning.
Look for max temps in the 80s for the high valleys, and upper 80s
to mid 90s for the plains. The hottest days will likely be Wed and
Thu, with highs near or at 100F across the plains. Overnight lows
are forecast to drop into the mid 40s to lower 50s for the high
valleys, and mid 50s to lower 60s for the plains.

Sunday and Monday...The EC and GFS models start to differ
slightly starting Sunday, with the GFS moving the upper ridge a
bit to the west. The EC, on the other hand, slides the ridge
directly overhead of Colorado. The GFS solution would mean
enhanced pcpn chances for Sun and Mon as Colorado would be under
more of a northwest flow aloft. Decided to lean towards the EC
solution at this time, which equals a continuation of the ongoing
pattern of isolated convection each aftn and eve, then clearing
overnight. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1048 AM MDT Tue Jul 4 2017

VFR conditions are expected at KCOS, KPUB and KALS thru the next
24 hrs. There will be the possibility of showers/tstms in the
vicinity of the terminal forecast sites this afternoon and
evening, with erratic gusty winds being the main threat. Gusts of
35-45 kts could occur.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, Jul 4, 10:09 AM MST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1109 AM MDT Tue Jul 4 2017

COZ058>089-093>099-051715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1109 AM MDT Tue Jul 4 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible across the
region today.  One or two strong to near severe thunderstorms will
be possible east of a line from La Junta to Kim this afternoon
and early evening. Hail up to the size of quarters, wind gust up
to 60 mph, lightning and locally heavy rain will be possible with
the isolated stronger storms, particularly near the Kansas border.

Farther west, thunderstorms will be more high based with localized
wind gusts up to 55 mph, lightning, and brief light to moderate
rainfall the primary risks. Some of the stronger storms could
produce small hail.

Thunderstorms will end from west to east during the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms will be possible across the
area each day. Most storms will be in the afternoon and evening
hours, with the main threats being lightning and wind gusts up to
50 mph. Small hail and locally heavy rainfall may also accompany
the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening.

28/28

In the hours before

Special weather statement, Jul 4, 12:52 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
152 PM MDT TUE JUL 4 2017

COZ086-089-095-042115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
Western Kiowa County CO-
152 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA...NORTHERN CROWLEY
AND NORTHEASTERN PUEBLO COUNTIES UNTIL 315 PM MDT...

At 151 PM MDT, Doppler radar was tracking a developing strong
thunderstorm near Boone, or 17 miles east of Pueblo, moving south at
10 mph.

Dime size hail and wind gusts around 50 mph will be possible with
this storm.

Locations impacted include...
Boone, Avondale and Pueblo Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3849 10341 3814 10430 3830 10441 3852 10398
      3852 10351 3853 10350 3852 10344
TIME...MOT...LOC 1951Z 017DEG 10KT 3824 10430
Special weather statement, Jul 4, 1:18 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
218 PM MDT TUE JUL 4 2017

COZ086>088-042130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
218 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND CENTRAL PUEBLO COUNTIES UNTIL 330 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blende, or 8 miles southeast of Pueblo, moving to the south-
southwest at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Blende and Salt Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3827 10458 3818 10420 3759 10449 3766 10482
TIME...MOT...LOC 2016Z 013DEG 23KT 3818 10449

The radar

The Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
July 4, 1:40 PM MST to 1:42 PM MST
Where
Pueblo County, 2.8 mi SSW of Pueblo West
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
38.272, -104.768

A shower that fell into relatively dry air, created a damaging microburst that struck the North Shore Marina on the Pueblo Reservoir. Damage was done to several docks and minor damage occurred to boats.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705034.